Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 20, NWS San Angelo, TX

May 25, 1998Irion County, Texas

NWS San Angelo, TX issued this tornado warning at May 25, 1998, 5:55 PM CDT for Irion County, Texas. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 1998, 5:55 PM CDT (22:55 UTC)
Expired
May 25, 1998, 6:30 PM CDT
In force
35 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Irion County, TX

The radar

The San Angelo radar (KSJT), 47 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:05 PM CDTHail 1Mertzon, TX
May 25, 6:10 PM CDTHail 2.75Mertzon, TXBaseball size hail

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 1998-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 1998-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1809 J/kg
Mixed-layer CIN
-351 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

940 
WFUS1 KSJT 252256 RRA
TORSJT
TXC235-252330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
555 PM CDT MON MAY 25 1998

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN IRION COUNTY IN WEST CENTRAL TEXAS

* UNTIL 630 PM CDT

* AT 554 PM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A
  DEVELOPING TORNADO 22 MILES WEST OF MERTZON OR 13 MILES NORTH OF
  BARNHART MOVING NORTHEAST AT 10 MPH.


IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

ELM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 2:00 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, May 25, 2:00 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
200 PM CDT MON MAY 25 1998

SURFACE LOW IS CURRENTLY NEAR SJT WITH A QUASISTATIONARY FRONT
EXTENDING NORTH-NORTHEAST INTO SOUTHWEST OKLAHOMA...AND COLD FRONT
DIPPING INTO THE TRANS PECOS REGION BEFORE CURVING BACK INTO
SOUTHERN NEW MEXICO. UPPER LOW IS STILL TRACKING NORTHEASTWARD ACROSS
SOUTHEAST NEW MEXICO. ATMOSPHERE REMAINS VERY UNSTABLE WITH ADAP AND
SATELLITE LIFTED INDEXES AROUND -8...BUT CAP HAS SO FAR PREVENTED
ANY CONVECTION. THICKER CIRRUS AND AREAS OF HAZE HAS KEPT
TEMPERATURES BELOW 90 DEGREES AT THIS POINT IN THE AFTERNOON.

MODELS ARE IN DISAGREEMENT WITH THE LOCATION OF THE UPPER LOW BY 00Z
AND 12Z WITH NGM APPEARING TO BE TOO FAST AND TOO WEAK. WATER VAPOR
SATELLITE CURRENTLY SHOWS NO EVIDENCE OF ADDITIONAL SHORTWAVES
BEHIND THIS UPPER LOW...WHICH MAY HINDER RAIN CHANCES BEYOND THE
FIRST PERIOD. IF CONVECTION CAN GET GOING IN THE VICINITY OF THE
FRONT THIS EVENING...PERHAPS OUR DRY STREAK WOULD END. IF EXPECTED
COOLING OF MID LEVEL TEMPERATURES TAKES PLACE SOME STORMS MAY
FORM IN OUR CENTRAL AND SOUTHERN COUNTIES...BUT LIGHT SURFACE WINDS
WILL PROVIDE ONLY LIMITED MOISTURE CONVERGENCE. THIS WILL BE A VERY
CLOSE CALL FOR RAIN FROM SJT SOUTHWARD WITH NORTHEAST COUNTIES
STANDING A BETTER CHANCE WITH COOLER 700 MB TEMPERATURES AND CLOSER
PROXIMITY TO THE TRACK OF THE UPPER LOW. THIS SYSTEM MAY FIRE A
COMPLEX OF STORMS BY LATE EVENING IN THE NORTHEAST COUNTIES AS WELL
WITH AREAS NORTH AND EAST OF OUR REGION

IF WIDESPREAD CONVECTION DEVELOPS TONIGHT...OUTFLOW WILL PUSH THE
COLD FRONT EVEN FARTHER SOUTH AND DECREASE THE RAIN CHANCES FOR
TUESDAY. OTHERWISE...IF THE FRONT IS STILL AROUND SOME LATE DAY
STORMS WILL BE POSSIBLE. HAZY CONDITIONS WILL REMAIN IN OUR
SOUTHEAST COUNTIES UNLESS CONVECTIVE OUTFLOW CLEARS THE NORTHWEST
HILL COUNTRY.

ABI 071/091 43
SJT 073/092 32
JCT 070/091 32

10

In the hours before

Special weather statement, May 25, 2:28 PM CDT, 3 hours 27 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-261315-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
228 PM CDT MON MAY 25 1998

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER WEST
CENTRAL TEXAS LATE THIS AFTERNOON AND TONIGHT...

A COLD FRONT NEAR A SAN ANGELO TO ABILENE LINE WILL REMAIN NEARLY
STATIONARY THROUGH THIS EVENING...WHILE AN UPPER LEVEL DISTURBANCE
OVER SOUTHEAST NEW MEXICO MOVES INTO NORTHWEST TEXAS TONIGHT. THE
ATMOSPHERE OVER WEST CENTRAL TEXAS HAS BECOME VERY UNSTABLE BUT WARM
AIR ALOFT HAS ACTED AS A CAP AND PREVENTED THUNDERSTORM DEVELOPMENT
SO FAR THIS AFTERNOON.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP LATE
THIS AFTERNOON AND EARLY THIS EVENING NEAR THE COLD FRONT WITH AN
EASTWARD CELL MOVEMENT EXPECTED DURING THE REMAINDER OF THE EVENING.
DUE TO SUFFICIENT INSTABILITY...THUNDERSTORMS THAT DEVELOP COULD
QUICKLY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN THREATS. AREAS NORTH AND EAST OF A HASKELL TO WINTERS TO
BROWNWOOD LINE HAVE A GREATER CHANCE OF THUNDERSTORMS DUE TO
SLIGHTLY COOLER TEMPERATURES ALOFT.

THE APPROACHING UPPER LEVEL DISTURBANCE MAY PRODUCE AN AREA OF
THUNDERSTORMS LATER THIS EVENING IN NORTHWEST TEXAS...WHICH
COULD MOVE OVER THE EASTERN BIG COUNTRY LATER TONIGHT. A FEW OF
THESE LATE NIGHT STORMS MAY ALSO REACH SEVERE LEVELS.

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT
SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR
THE NORTH TEXAS OUTLOOK SEE PRODUCT FTWSPSFTW. FOR THE CENTRAL
OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.

10
Special weather statement, May 25, 4:56 PM CDT, 59 minutes before
TXZ114-128-252225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
456 PM CDT MON MAY 25 1998

THE SEVERE THUNDERSTORM WARNING IN EFFECT FOR SHACKELFORD AND
NORTHERN CALLAHAN COUNTIES HAS BEEN CANCELLED. ALTHOUGH SHOWERS AND
A FEW THUNDERSTORMS CONTINUE TO MOVE ACROSS CALLAHAN AND SHACKELFORD
COUNTIES AS OF 455 PM...THESE STORMS HAVE FALLEN BELOW SEVERE
LEVELS. HOWEVER...A TORNADO WATCH WILL REMAIN IN EFFECT UNTIL 10 PM
WITH ADDITIONAL SEVERE THUNDERSTORMS AND TORNADOES POSSIBE OVER
THESE SAME AREAS LATER THIS EVENING.

15
Special weather statement, May 25, 4:56 PM CDT, 59 minutes before
TXZ114-128-252225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
456 PM CDT MON MAY 25 1998

THE SEVERE THUNDERSTORM WARNING IN EFFECT FOR SHACKELFORD AND
NORTHERN CALLAHAN COUNTIES HAS BEEN CANCELLED. ALTHOUGH SHOWERS AND
A FEW THUNDERSTORMS CONTINUE TO MOVE ACROSS CALLAHAN AND SHACKELFORD
COUNTIES AS OF 455 PM...THESE STORMS HAVE FALLEN BELOW SEVERE
LEVELS. HOWEVER...A TORNADO WATCH WILL REMAIN IN EFFECT UNTIL 10 PM
WITH ADDITIONAL SEVERE THUNDERSTORMS AND TORNADOES POSSIBE OVER
THESE SAME AREAS LATER THIS EVENING.

15

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:04 PM CDTSevere Thunderstorm WarningSJTHaskell61 min
May 24, 7:58 PM CDTSevere Thunderstorm WarningSJTHaskell62 min
May 25, 4:30 PM CDTSevere Thunderstorm WarningSJTMcCulloch50 min
May 25, 4:35 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford50 min
May 25, 5:43 PM CDTSevere Thunderstorm WarningSJTIrion62 min
May 25, 6:09 PM CDTSevere Thunderstorm WarningSJTSterling66 min
May 25, 6:21 PM CDTSevere Thunderstorm WarningSJTCoke64 min
May 25, 6:29 PM CDTTornado WarningSJTIrion66 min
May 25, 6:56 PM CDTFlash Flood WarningSJTIrion3 hr

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.